Alert archive / Kentucky / River Flood Warnings in 2021

River Flood Warning 14, NWS Jackson, KY

March 1, 2021Letcher County, Kentucky

NWS Jackson, KY issued this river flood warning at Mar 1, 2021, 6:50 AM EST for Letcher County, Kentucky. It was in force for 74 min.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 6:50 AM EST (11:50 UTC)
Expired
Mar 1, 2021, 8:04 AM EST
In force
74 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork Kentucky River at Whitesburg (WHTK2). The gauge peaked at 9.93 ft at Mar 1, 2021, 8:00 AM EST.

actionminormoderate51003/0103/02
Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03277300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

289 
WGUS43 KJKL 011150
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
650 AM EST Mon Mar 1 2021

...The National Weather Service in Jackson KY has issued a Flood 
Warning for the following rivers in Kentucky...

  Kentucky River at Whitesburg affecting Letcher County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 AM.

&&


KYC133-011745-
/O.NEW.KJKL.FL.W.0014.210301T1150Z-210301T1734Z/
/WHTK2.1.ER.210301T1126Z.210301T1130Z.210301T1133Z.NO/
650 AM EST Mon Mar 1 2021

The National Weather Service in Jackson has issued a

* Flood Warning for
  the Kentucky River at Whitesburg.
* From this morning to this afternoon.
* At 6:30 AM EST Monday the stage was 10.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast. 
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 6:30 AM EST Monday was 10.1 feet.
* Forecast...The river is nearing its crest and will fall below 
  flood stage this morning.
* Impact...At 10.0 feet, Low lying areas flood.

* Flood History...This crest compares to a previous crest of 10.2 
  feet on 02/11/1994.
  &&

LAT...LON 3719 8304 3717 8282 3722 8268 3715 8264
      3709 8283 3711 8308

$$

GEOGERIAN
1 follow-up statement
290 
WGUS83 KJKL 011304
FLSJKL

Flood Statement
National Weather Service Jackson KY
804 AM EST Mon Mar 1 2021

...The Flood Warning is cancelled for the following rivers in 
Kentucky...

  Kentucky River at Whitesburg affecting Letcher County.

KYC133-011415-
/O.CAN.KJKL.FL.W.0014.000000T0000Z-210301T1304Z/
/WHTK2.1.ER.700119T1629Z.700119T1630Z.700119T1630Z.NO/
804 AM EST Mon Mar 1 2021

...The Flood Warning for the Kentucky River at Whitesburg has been 
cancelled...

The Flood Warning is cancelled for
  the Kentucky River at Whitesburg.
* At 7:30 AM EST Monday the stage was 9.7 feet.
* Flood stage is 10.0 feet.
* Forecast...The river has crested, but will continue to run high 
  through this morning.
  &&

LAT...LON 3719 8304 3717 8282 3722 8268 3715 8264
      3709 8283 3711 8308

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 1, 12:25 AM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Mar 1, 12:25 AM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1225 AM EST Mon Mar 1 2021

.UPDATE...
Issued at 1130 PM EST SUN FEB 28 2021

This actually makes the second forecast update that has been
issued so far this shift, but due to how busy we have been with
flooding, no AFD was issued with the previous update. The first
update removed the late afternoon period from the zone forecast
product, and freshened up the hourly forecast grids with the
latest hourly obs. For this update, the forecast was generally in
good shape with no major changes needed. A few tweaks were made to
the orientation and progression of a slow moving cold front and
the precipitation that is ongoing along it. The changes that were
made to the grids not significant, but the small changes that were
made did freshen up the current forecast products a bit. The
latest obs were again used to establish new trends in the hourly
forecast grids. The updated zones have already been issued.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 530 PM EST SUN FEB 28 2021

Late this afternoon, an upper level low was rotating across the
Hudson Bay region with a trough axis extending southwest into the
Southern Rockies while an upper level ridge as centered near the
southern tip of FL and extending north into the western Atlantic
and southwest into the southern Gulf of Mexico. Multiple
shortwaves in southwest flow were moving from the southern Plains
across the OH Valley and into the mid Atlantic states while a
more robust northern stream shortwave was working into the western
Great Lakes. At the surface, an area of low pressure was centered
in the upper peninsula of MI vicinity with a cold front trailing
south to near the confluence of the OH and MS Rivers and then
south and southwest into the Southern Plains. Meanwhile, a warm
front extended east across the OH Valley into the central
Appalachians. A sfc trough/differential heating boundary extended
from near Rockcastle County east to around Martin County with rain
cooled air in the lower 60s to the north and upper 60s to around
70 readings to the south.

Locally, convection was occurring near and just north of this
with torrential rainfall rates and probably a few wind gusts.
Copious amounts of moisture is being transported into the area at
low and mid levels. Divergence at 300 mb is analyzed across the
central portion of the area with some weak frontogenesis in the
925 to 850 mb layer. PW is in the 1.2 to 1.4 inch range at the
present time with the plume expected to shift southeast.
Instability remains on the limited side, and bulk shear is
generally overwhelming or not balanced with the instability.
There is some potential for convection to have more of a balance
of shear and instability further southwest over the next couple of
hours. However, the heavy rain rates on top of already saturated
ground remains the greatest concern with convection. Multiple
Flood Warnings and an embedded flash flood warning is in effect.
The heaviest rain axis over the next 3 hours should be from
Pulaski County east to near Jackson to Paintsville. As the cold
front approaches from the northwest and the shortwave trough moves
across the Great Lakes and then the 500 mb trough axis approaches
from the west tonight and into tomorrow, the axis of heaviest
rain will shift southeast this evening into tonight and eventually
become a bit more progressive.

The heavier rain tonight into early on Monday morning should
generally be from near the Mountain Parkway and points to the
south. The axis of heavier rain tonight should be from the Lake
Cumberland region east northeast near the Hal Rogers parkway and
Ky 80 corridor into Pike County. Thus, the threat for flooding or
flash flooding should increase through the evening in locations
further to the south and southeast not currently in a Flood
Warning or Flash Flood Warning. On top of all that, as the water
from the recent rounds of rain and rain tonight collects into the
larger creeks and area rivers, rivers across the region will
continue to rise or rise again. Some points in the KY basin and
Red River basin are already in flood and rainfall tonight should
lead to rises on the Cumberland with Barbourville and Williamsburg
most probable to reach or exceed flood stage. If rain were to be
linger a bit longer nearer to the VA border and east into the
Sandy than is currently expected, flooding could occur at
Pineville on the Cumberland, Jackson on the North Fk of the KY,
Paintsville on the Levisa Fk Big Sandy, and perhaps Hazard on the
KY.

Rain will taper off from northwest to southeast overnight as the
cold front pushes toward the crest of the Appalachians and then
well southeast of the area during the day on Monday as the 500 mb
trough axis shifts east of the area with height rises expected
from late Monday into Monday night. The threat for additional
flash flooding will diminish as convection diminishes later this
evening, but high water should persist on creeks and streams as
well as area rivers through the night and into Monday. A secondary
front should weaken as it sags into the OH Valley late Tue and
into Tue night, with sfc high pressure nosing into the area.

Behind the boundary on Monday, temperatures will be cooler a few
degrees below normal. Drier air moving into the area should lead
to a somewhat cold night Monday night with deeper northern and
eastern valley locations dipping into the lower 20s.

.LONG TERM...(Tuesday through Sunday)
Issued at 610 PM EST SUN FEB 28 2021

Overall, a fairly uneventful extended is in store. We begin Tuesday
under the influence of high pressure and a colder airmass that moved
in behind the cold front that passed during the short term.
Temperatures Tuesday will run slightly below seasonal normals from
the upper 40s to lower 50s. Models have come to better agreement for
the system impacting the region on Wednesday. An upper level
southern stream wave, initially over the Southern Plains, will be
traveling east, dampening as it does so. It looks to make it near
our area over Wednesday, supporting a low at the surface over the
Deep South. The general consensus is for the upper level wave and
associated surface features to be confined further south, keeping
most of the precip out of our area for the most part. There is still
some guidance suggesting some of this precip could make its way into
portions of our area, especially the southern portions. However, in
general, the trend has been further south and if this trend
continues the PoPs may need to be lowered further or shifted south.

Beyond Wednesday, things continue to look quiet thankfully. After a
brief time of warmer temperatures in the mid 50s Wednesday,
temperatures again cool down to slightly below seasonal norms as we
sit under an area of northwest flow. The flow begins to amplify
traveling towards the end of the period. An upper level low moves
over the Four Corners region by Friday. There is currently decent
agreement in keeping this low moving south as it weakens and travels
east, keeping any associated weather south of our area with it.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1225 AM EST MON MAR 1 2021

Light to moderate rain showers will continue across eastern
Kentucky through out the night, but should begin to finally taper
off between 10 and 12Z this morning. Conditions at the TAF sites
will vary widely, depending on the intensity of any passing rain
showers, and the amount of fog that occurs from time to time. IFR
to VLIFR VSBYs and CIGs will not be out of the question at this
the point. Once the rain begins to taper off early Monday morning,
conditions will steadily improve. We should begin to see MVFR
conditions by sun rise, and VFR conditions from 17Z onward for all
five TAF sites. Winds may pick up a bit during the afternoon from
the northwest at around 10KTs, with gusts to around 15KTs possible
at times. Clouds should steadily scatter out from north to south
through out the morning, giving way to partly cloudy conditions by
the end of the day.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST this morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...AR
SHORT TERM...JP
LONG TERM...HAS
AVIATION...AR
Hazardous weather outlook, Mar 1, 4:22 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
422 AM EST Mon Mar 1 2021

KYZ068-069-079-080-083>088-104-106>120-021230-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
422 AM EST Mon Mar 1 2021

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding rain will exit the area around dawn. However, flooding of
rivers, creeks, and streams will continue today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding along portions of the Cumberland, Red, Kentucky, and Big
Sandy river basins will continue through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through today.

KYZ044-050>052-058>060-021230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, and Frenchburg
422 AM EST Mon Mar 1 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding along portions of the Kentucky river will continue
through tonight. Some lingering flooding will also be seen along
creeks and streams today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding will continue along portions of the Kentucky river
through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through today.

KAS/HAL

In the hours before

Local storm report, Mar 1, 2:52 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      MARTIN                  37.57N 82.76W
02/28/2021                   FLOYD              KY   911 CALL CENTER

            2 TO 4 FEET OF WATER INUNDATING DOWNTOWN
            MARTIN. REPORTS OF NUMEROUS WATER RESCUES
            ACROSS THE COUNTY.

&&

KAS
Local storm report, Mar 1, 2:58 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
258 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLOOD            1 SSE LIBERTY ROAD      37.90N 83.29W
03/01/2021                   MORGAN             KY   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            SSE LIBERTY ROAD. HIGHWAY 460 SHUTDOWN DUE
            TO HIGH WATER AT MILE MARKER 15.

&&

KAS
Local storm report, Mar 1, 4:59 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     DEBRIS FLOW      1 E HAZARD              37.26N 83.18W
03/01/2021                   PERRY              KY   BROADCAST MEDIA

            MUD/ROCK SLIDE ON SKYLINE DRIVE IN HAZARD.

&&

KAS
Local storm report, Mar 1, 5:06 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
506 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      1 ESE BONANZA           37.69N 82.86W
03/01/2021                   FLOYD              KY   BROADCAST MEDIA

            RANGING WATER FLOWING DOWN ABBOTT CREEK ROAD
            WITH WATER RESCUES ONGOING.

&&

KAS
Local storm report, Mar 1, 6:02 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
602 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     FLOOD            LOST CREEK              37.48N 83.33W
03/01/2021                   BREATHITT          KY   PUBLIC

            RIVERSIDE CHRISTIAN SCHOOL FLOODED. PICTURES
            ON SOCIAL MEDIA.

&&

KAS
Local storm report, Mar 1, 6:05 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EST MON MAR 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     FLOOD            PAINTSVILLE             37.82N 82.81W
03/01/2021                   JOHNSON            KY   PUBLIC

            WATER RESCUES ONGOING THIS MORNING IN
            PAINTSVILLE AS THE RIVER CONTINUES TO RISE.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:13 PM ESTRiver Flood WarningJKLMagoffin11 hr
Feb 28, 7:18 PM ESTSpecial Weather StatementJKLClay, Leslie, Owsley, Perry57 min
Feb 28, 7:49 PM ESTAreal Flood AdvisoryJKLClay, Floyd, Harlan, Knott, Knox, Laurel and 6 more34 min
Feb 28, 8:14 PM ESTAreal Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more3 hr
Feb 28, 8:16 PM ESTSpecial Weather StatementJKLKnott, Pike59 min
Feb 28, 8:17 PM ESTRiver Flood WarningJKLBreathitt56 hr
Feb 28, 8:22 PM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more3 hr
Feb 28, 8:22 PM ESTRiver Flood WarningJKLClay29 hr
Feb 28, 9:06 PM ESTRiver Flood WarningJKLJohnson61 hr
Feb 28, 9:11 PM ESTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne49 min
Feb 28, 9:20 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne25 min
Feb 28, 9:30 PM ESTSpecial Weather StatementJKLLeslie45 min
Feb 28, 9:55 PM ESTSpecial Weather StatementJKLKnox, Laurel, McCreary, Whitley35 min
Feb 28, 10:02 PM ESTAreal Flood WarningJKLEstill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more9 hr
Feb 28, 10:18 PM ESTFlash Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more4 hr
Feb 28, 10:38 PM ESTSpecial Weather StatementJKLBell, Clay, Knox, Leslie52 min
Feb 28, 10:56 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more4 hr
Feb 28, 11:15 PM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more4 hr
Feb 28, 11:18 PM ESTFlash Flood WarningJKLBell, Clay, Floyd, Harlan, Knott, Knox and 8 more4 hr
Feb 28, 11:28 PM ESTSpecial Weather StatementJKLHarlan32 min
Mar 1, 2:33 AM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more15 hr
Mar 1, 2:38 AM ESTAreal Flood WarningJKLBreathitt, Estill, Jackson, Laurel, Lee, Magoffin and 5 more13 hr
Mar 1, 2:43 AM ESTAreal Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike13 hr
Mar 1, 2:48 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Jackson, Knott, Magoffin, Owsley and 1 more13 hr
Mar 1, 2:52 AM ESTAreal Flood WarningJKLBreathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more13 hr
Mar 1, 2:58 AM ESTAreal Flood WarningJKLBell, Clay, Floyd, Harlan, Jackson, Knott and 12 more13 hr
Mar 1, 3:02 AM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 4 more7 hr
Mar 1, 4:14 AM ESTRiver Flood WarningJKLPerry18 hr
Mar 1, 4:14 AM ESTRiver Flood AdvisoryJKLLetcher3 hr
Mar 1, 5:55 AM ESTRiver Flood AdvisoryJKLPike31 hr
Mar 1, 6:10 AM ESTRiver Flood WarningJKLPike17 hr
Mar 1, 8:08 AM ESTRiver Flood AdvisoryJKLLetcher6 hr
Mar 1, 8:18 AM ESTRiver Flood AdvisoryJKLHarlan12 hr
Mar 1, 8:38 AM ESTRiver Flood WarningJKLMagoffin17 hr
Mar 1, 10:05 AM ESTRiver Flood WarningJKLBell12 hr
Mar 1, 2:00 PM ESTAreal Flood WarningJKLMorgan3 hr
Mar 1, 3:38 PM ESTAreal Flood WarningJKLMagoffin, Morgan, Rowan44 hr
Mar 1, 3:59 PM ESTAreal Flood WarningJKLMartin, Pike25 hr
Mar 1, 4:03 PM ESTAreal Flood WarningJKLLeslie, Perry14 days
Mar 1, 5:42 PM ESTAreal Flood WarningJKLBreathitt9 hr

Nearby

River Flood Warnings in Kentucky, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.